Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham University

Department of Mathematical Sciences

Staff

Publication details for Dirk Schuetz

Farber, Michael & Schuetz, Dirk (2007). Cohomological estimates for cat(X,xi). Geometry and Topology 11(1): 1255-1288.

Author(s) from Durham

Abstract

This paper studies the homotopy invariant cat(X,ξ) introduced in [1: Michael Farber, `Zeros of closed 1-forms, homoclinic orbits and Lusternik–Schnirelman theory', Topol. Methods Nonlinear Anal. 19 (2002) 123–152]. Given a finite cell-complex X, we study the function ξ→cat(X,ξ) where ξ varies in the cohomology space H1(X;R). Note that cat(X,ξ) turns into the classical Lusternik–Schnirelmann category cat(X) in the case ξ=0. Interest in cat(X,ξ) is based on its applications in dynamics where it enters estimates of complexity of the chain recurrent set of a flow admitting Lyapunov closed 1–forms, see [1] and [2: Michael Farber, ‘Topology of closed one-forms’, Mathematical Surveys and Monographs 108 (2004)].

In this paper we significantly improve earlier cohomological lower bounds for cat(X,ξ) suggested in [1] and [2]. The advantages of the current results are twofold: firstly, we allow cohomology classes ξ of arbitrary rank (while in [1] the case of rank one classes was studied), and secondly, the theorems of the present paper are based on a different principle and give slightly better estimates even in the case of rank one classes. We introduce in this paper a new controlled version of cat(X,ξ) and find upper bounds for it. We apply these upper and lower bounds in a number of specific examples where we explicitly compute cat(X,ξ) as a function of the cohomology class ξ∈ H1(X;R).